Home » News » ‘Petition on Hormonal Contraceptives’: The Real Effects of Hormonal Birth Control

‘Petition on Hormonal Contraceptives’: The Real Effects of Hormonal Birth Control

Part II (of III)

See last Wednesday’s commentary for Part I of this three-part series.

HIV Transmission

Depo-Provera, or DMPA, is an injectable contraceptive that is administered quarterly. However, according to the study group: “Evidence began emerging in the 1990s, which has become compelling in recent years, that DMPA is unique among contraceptives in its property of facilitating the transmission of HIV.”

How is this so?

According to research, DMPA has an immunosuppressant quality. It binds to the glucocorticoid receptor of human leukocytes, which, in layman’s terms, means that it represses the woman’s innate immune responses and allows for an increase in HIV replication. Thus, when an infected man has intercourse with a woman taking DMPA, her compromised immune system cannot fight off the disease.

Because of this, the authors want DMPA taken off the market.

Breast Cancer

According to the petition, there are 1.7 million cases of breast cancer diagnosed every year. It is the most common form of cancer among women in developed countries and accounts for 20% of cancers in females.

The International Agency for Research on Cancer classifies COCs as Group 1 carcinogens. That means they can cause cancer in human beings. Studies have long shown the link between breast cancer and COCs. The New England Journal of Medicine published an article in 2006 that found that COCs increase the risk of breast cancer. That same year, the Mayo Clinic Proceedings (a medical journal sponsored by the Mayo Clinic) published a meta-analysis that confirmed the findings that COCs increase the risk of premenopausal breast cancer.

woman about to take birth control pill

According to the Contraceptive Study Group, “Studies that looked at recent use (within 1–5 years) or current use of COCs in premenopausal women showed the most dramatic increased risk for breast cancer.” The most significant study found that women between the ages of 20-49 who had used COCs “within a year had an increased risk of breast cancer.”

Other studies corroborate these findings as well. Most found that women who used COCs for a year or more had a higher risk of breast cancer. A Danish study found that a woman’s risks increased even after she discontinued use if she had used COCs for five or more years.

The comments site offers many stories from women who have suffered from breast cancer and from the doctors who have treated them. Included among them are these:

Anthony Vigil, MD, FACS, says:

As a general surgeon, me and my partners ask our breast cancer patients about OCP [oral contraceptive pills] use since our best cancer textbooks describe an increased risk of breast cancer with OCP use. It is ethically imperative that women are made aware of the risks of ingesting hormones into their bodies.

Anna Poynter says:

At age 31, I found a small breast lump. I went to more than one doctor, but the last one I saw was the head of the UCSD Cancer Institute, a Dr. Barone, in San Diego, where I lived at the time. He told me that it was small, movable and I didn’t have any pain but that I should GET OFF THE PILL. 19 years later that very same lump grew and became malignant, and I ended up having a mastectomy.

An anonymous writer says: “Recently diagnosed with breast cancer; I was on the pill for 10 years.”

The authors recommend that a black box warning be included with COCs, along with warnings on patient-related materials, so that women understand the risks they face.

Cervical Cancer

According to the petition, approximately 260,000 women in the United States have cervical cancer. The American Cancer Society claims that there will be about 14,000 new cases this year alone. Research has shown that there is an increased risk of cervical cancer associated with COCs and that the risk increases for women currently taking hormonal birth control. In addition, the risk increases with the length of time the woman has taken the COCs.

The risk also increases if the woman has tested positive for HPV—the human papilloma virus.

The authors recommend both a black box warning and a warning on patient-related materials.

Depression, Mood Disorders, Suicide

 According to the study group, “The largest study of incident depression and use of anti-depressant medication (Skovlund 2016) indicates significantly increased risks for both COCs and POCs for both outcomes. The same group studied for suicide attempts and suicides (Skovlund 2018). Elevated risks were seen, and this was the case for both COCs and POCs. The recent NCHA study (Gregory 2018) showed a similar trend.”

The authors claim that their research has shown an “increased risk for depression, suicide risk, and suicide within 3 months of beginning to use the drugs and tapering off after 6 months, partly due to attenuation of symptoms, partly due to discontinuation due to adverse effects.”

depressed woman

The comments section of the website paints a dismal picture and offers evidence that these hormones cause new mental health problems and exacerbate existing or latent ones.

Julie Baltz, a family practice clinician who has practiced medicine for over 20 years, states that she has seen the psychological harm caused by hormonal contraceptives. She wrote:

Even more subtle and more underreported are the psychological effects. These patients simply state “I didn’t feel right” and often think that there something wrong with them that they don’t tolerate this type of medication. I’ve seen insomnia, anxiety, depression, anhedonia, anorexia, and poor libido directly improved within my clinical office by discontinuing a combined OCP.

Another person, known only as TF, wrote in to say:

In 2011 I was prescribed hormonal birth control to “fix” a very irregular cycle. Three months later I started to struggle with crippling fatigue, loss of appetite and disinterest in everything except sleeping. I was shortly after that diagnosed with Major Depressive Disorder, and still to this day have to be on medication to remain functional. I still struggle with my energy levels, unfortunately medication can’t cure depression and make it disappear. My doctor and I both believe that the hormonal birth control was likely a trigger to a predisposition for Major Depressive Disorder.

A woman who wishes to remain anonymous stated:

In my early twenties I was prescribed birth control pills. The first cycle I took the pills as prescribed. I began to feel depressed, anxious, crying daily, with mood swings. Prior to beginning the oral contraceptive pills, I had none of these symptoms. After completing the first 2 weeks of the medication packet, I called the nurse practitioner at the OB/GYN clinic that I originally got the prescription. She told me that the changes in my mood, depression, and anxiety among others, could not be due to the new medication, that it must have just been life. She changed me to a lower dose contraceptive pill. After three weeks of taking the second prescription pack as directed I decided to discontinue use of oral contraceptives due to the side effects. I had gained 15 pounds and felt terrible.

The site is filled with story after story of people who have suffered—mentally and physically—because of these drugs. The authors want a black box warning about this side effect and warnings on patient-related materials.

Come back next Wednesday for the final part in this three-part series.

This article has been reprinted with permission and can be found at hli.org/2020/04/petition-on-hormonal-contraceptives.